Alert archive / Wyoming / Special Weather Statements in 2021
Special Weather Statement, NWS Cheyenne, WY
NWS Cheyenne, WY issued this special weather statement at Jun 23, 2021, 2:10 PM MDT. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2021, 2:10 PM MDT (20:10 UTC)
- Expired
- Jun 23, 2021, 3:00 PM MDT
- In force
- 50 min
- Issued by
- NWS Cheyenne, WY
The radar
The Cheyenne radar (KCYS), 159 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 8.2 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3334 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
380 WWUS85 KCYS 232010 SPSCYS Special Weather Statement National Weather Service Cheyenne WY 210 PM MDT Wed Jun 23 2021 WYZ101>103-107-108-232100- East Platte County WY-Goshen County WY- Converse County Lower Elevations WY-North Laramie Range WY- Niobrara County WY- 210 PM MDT Wed Jun 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NIOBRARA... NORTHWESTERN GOSHEN...NORTHERN PLATTE AND SOUTHEASTERN CONVERSE COUNTIES UNTIL 300 PM MDT... At 209 PM MDT, Doppler radar was tracking a few showers and thunderstorms 12 miles northwest of Glendo, or 13 miles southeast of Douglas, moving east at 20 mph. Winds in excess of 40 mph will be possible with these storms. Locations impacted include... Glendo, Manville, Keeline, Sibley Peak, Glendo Reservoir, Two Moon Campground, Rawhide Buttes and Lost Springs. This includes Interstate 25 in Wyoming between mile markers 106 and 135. LAT...LON 4241 10527 4273 10536 4290 10460 4244 10446 TIME...MOT...LOC 2009Z 263DEG 19KT 4259 10523 $$ Brothers
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at Jun 23, 11:55 AM MDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jun 23, 11:55 AM MDT, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1155 AM MDT Wed Jun 23 2021 .UPDATE... Issued at 959 AM MDT Wed Jun 23 2021 Quick update this morning to upgrade the Fire Weather Watch to a Red Flag Warning for Fire Weather Zone 309 (central/southern Laramie Range). Several sites in this zone are close to Red Flag Criteria. The Fire Weather Watch for Fire Weather Zones 301, 302, 305 and 307 was cancelled due to more marginal fire weather conditions. && .SHORT TERM...(Today - Friday) Issued at 308 AM MDT Wed Jun 23 2021 Upper-level ridging will continue to keep things hot and generally dry for much of southeast Wyoming & the western Nebraska Panhandle over the next 24 hours. A few pieces of short wave energy begin to traverse the flow along the edge of the ridge this afternoon. This should help support the development of scattered showers and a few thunderstorms. GFS/NAM forecast soundings show very deep inverted- v profiles with cloud bases above the freezing level, supporting a threat for 55-65 MPH downbursts with any convective activity later this afternoon and early evening. CAPEs should remain at/below 500 J/kg today, so anticipate less of a hail potential today. The very dry sub-cloud layer suggests little if any precipitation for areas experiencing showers. A few lightning strikes are possible, but we anticipate mainly showers given weak instability. Increasing cloud cover may limit the overall fire weather potential across the high terrain today with less potential for frequent 25+ MPH gusts where convection is not present. Please refer to the Fire Wx section for more details. An unsettled pattern is expected to slowly evolve into Thursday w/ numerous pieces of mid-level energy ejecting out ahead of the main upper low just off the western CA coast. The gradual break down of the upper ridge will promote the development of numerous showers & storms on Thursday afternoon and evening given ample moisture with dew points 45-55 F area wide. Some pockets of stronger instability and shear may lead to a locally strong storm across eastern areas, but overall wind weak profiles as well as very tall & skinny CAPEs may support more of a heavy rain threat once the column saturates. Gusty winds may be possible early on with substantial temperature/ dew point spreads lingering into Thursday. High-res models support convection becoming quite widespread by 21-00z Thursday afternoon. Cold frontal passage occurs Thursday night into early Friday, with H7 temperatures plunging to +5 to +7 deg C. Highs Friday will have a hard time getting out of the 60s for many. Scattered to numerous showers/storms are expected once again. Slow moving storms w/ some potential for heavy rain may pose debris flow risks for the Mullen Burn Scar on both Thursday and Friday. .LONG TERM...(Friday Night - Tuesday) Issued at 308 AM MDT Wed Jun 23 2021 Key Messages: 1) Starting off with below normal temperatures and scattered showers with a few thunderstorms possible this weekend. 2) Turning warmer and drier early to mid-next week as temperatures climb back above normal and elevated fire weather concerns return. Weather Discussion: Multi-deterministic and ensemble model guidance indicates longwave troughing across the upper-mid west extending SW to the High Plains including WY/NE this weekend. H7 temperatures will be unseasonably cool in the +2C to +8C range NE to SW. Clouds will also likely hamper daytime heating and a welcomed below average period is likely under H7-H3 north flow. H7 temperatures remain nearly the same Sunday with slightly warmer surface conditions. Overall MUCAPE values of 200-300 J/Kg could support a few rumbles of thunder each afternoon but most activity will be light with scattered showers as synoptic QG lift will be present with vorticity maxima shifting through the upstream trough current from the north. By Monday and into mid-next week - the aforementioned trough exits east with a larger H5 ridge taking form over the northern Rockies to the Pacific NW. This will suppress most convection as H7 temperatures increase to +10C east to +18C west. Will need to monitor for increased fire weather concerns early next week. While some relief from ongoing drought conditions could occur Friday- Sunday, this will not be enough for improvement most likely with next week going mostly dry again. May have to watch for a back door cold front late next week and some additional afternoon convection but overall precipitation coverage looks limited at best. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1146 AM MDT Wed Jun 23 2021 VFR conditions expected through the forecast period as scattered showers and thunderstorms develop this afternoon. Isolated showers will develop around KLAR and KCYS around 19z with gusty, erratic winds possible. Storms will become more scattered farther east across the Nebraska Panhandle where VCTS and SHRA has been included for these terminals. Timing will be mainly 22-01z late this afternoon with gusty, erratic winds in the vicinity of these storms being the main hazard. Storms will be high-based so ceilings should remain at VFR levels. BKN-OVC skies will continue overnight across the area. && .FIRE WEATHER... Issued at 308 AM MDT Wed Jun 23 2021 A hot and dry day ahead for all districts w/ widespread RH values in the 8 to 15 percent range w/ highs ranging from 85 degrees west to near 100 degrees over the Nebraska Panhandle. Wind gusts in excess of 30 MPH will be possible today, but the degree of mixing remains uncertain due to rapidly increasing cloud cover this afternoon. If cloud cover becomes extensive, it may be difficult to get numerous gusts over 25 MPH over the higher terrain. Strong/erratic gusts do still appear likely near showers and thunderstorms today. Activity could produce local gusts up to 60 MPH. A Red Flag Warning has been issued for Zone 309 for the combination of gusty winds and low humidity this afternoon. Trending cooler and wetter through the weekend with minimal fire weather concerns. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Red Flag Warning until 7 PM MDT this evening for WYZ309. NE...None. && UPDATE...MAJ SHORT TERM...CLH LONG TERM...JSA AVIATION...MB FIRE WEATHER...CLH/MAJ
Hazardous weather outlook, Jun 23, 9:55 AM MDT, 4 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 955 AM MDT Wed Jun 23 2021 WYZ106-116-117-241600- Central Laramie Range and Southwest Platte County- South Laramie Range-South Laramie Range Foothills- 955 AM MDT Wed Jun 23 2021 This hazardous weather outlook is for portions of southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Hot and dry conditions will lead to critical fire danger over the South Laramie Range and foothills this afternoon. Outdoor burning is strongly discouraged. A Red Flag Warning is in effect from 11 AM to 7 PM MDT. Scattered high-based showers and perhaps a few thunderstorms will develop over the higher terrain early this afternoon, and move east through the remainder of the day. Strong winds in excess of 50 MPH will be the primary hazard from this activity. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Scattered to numerous showers and thunderstorms are expected for much of the area from Thursday afternoon through Friday. The overall threat for severe weather is low. However, some of this activity could produce small hail and gusty winds, as well as locally heavy rainfall. .Spotter information statement... Spotters are encouraged to report significant weather to the National Weather Service in Cheyenne. NEZ002-003-019>021-054-055-095-096-WYZ101>103-107-108-118-119- 241600- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-East Platte County-Goshen County- Central Laramie County-East Laramie County- 955 AM MDT Wed Jun 23 2021 This hazardous weather outlook is for the western Nebraska Panhandle...east central Wyoming and portions of southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Very hot conditions are expected today over the high plains of southeast Wyoming and western Nebraska with high temperatures approaching 100 degrees. Sensitive groups should take action to limit exposure to the heat. Scattered high-based showers and perhaps a few thunderstorms will develop over the higher terrain early this afternoon, and move east through the remainder of the day. Strong winds in excess of 50 MPH will be the primary hazard from this activity. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Scattered to numerous showers and thunderstorms are expected for much of the area from Thursday afternoon through Friday. The overall threat for severe weather is low. However, some of this activity could produce small hail and gusty winds, as well as locally heavy rainfall. .Spotter information statement... Spotters are encouraged to report significant weather to the National Weather Service in Cheyenne. WYZ112-114-241600- Sierra Madre Range-Snowy Range- 955 AM MDT Wed Jun 23 2021 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...TODAY AND TONIGHT Isolated high-based showers and perhaps a few thunderstorms will be possible over the Snowy and Sierra Madre mountain ranges this afternoon and tonight. This activity may be accompanied by gusty and erratic surface winds in excess of 50 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Scattered to numerous showers and thunderstorms are expected for much of the area from Thursday afternoon through Friday. The overall threat for severe weather is low. However, some of this activity could produce small hail and gusty winds, as well as locally heavy rainfall. Interests near the Mullen Burn Scar should closely monitor weather conditions. .Spotter information statement... Spotters are encouraged to report significant weather to the National Weather Service in Cheyenne. WYZ104-105-109>111-113-115-241600- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Upper North Platte River Basin- Laramie Valley- 955 AM MDT Wed Jun 23 2021 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Scattered to numerous showers and thunderstorms are expected for much of the area from Thursday afternoon through Friday. The overall threat for severe weather is low. However, some of this activity could produce small hail and gusty winds, as well as locally heavy rainfall. .Spotter information statement... Spotters are encouraged to report significant weather to the National Weather Service in Cheyenne.
In the hours before
Special weather statement, Jun 23, 2:10 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Cheyenne WY 210 PM MDT Wed Jun 23 2021 WYZ101>103-107-108-232100- East Platte County WY-Goshen County WY- Converse County Lower Elevations WY-North Laramie Range WY- Niobrara County WY- 210 PM MDT Wed Jun 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NIOBRARA... NORTHWESTERN GOSHEN...NORTHERN PLATTE AND SOUTHEASTERN CONVERSE COUNTIES UNTIL 300 PM MDT... At 209 PM MDT, Doppler radar was tracking a few showers and thunderstorms 12 miles northwest of Glendo, or 13 miles southeast of Douglas, moving east at 20 mph. Winds in excess of 40 mph will be possible with these storms. Locations impacted include... Glendo, Manville, Keeline, Sibley Peak, Glendo Reservoir, Two Moon Campground, Rawhide Buttes and Lost Springs. This includes Interstate 25 in Wyoming between mile markers 106 and 135. LAT...LON 4241 10527 4273 10536 4290 10460 4244 10446 TIME...MOT...LOC 2009Z 263DEG 19KT 4259 10523 Brothers
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 9:36 AM MDT | Red Flag Warning | CYS | 9 hr | |
| Jun 23, 3:23 PM MDT | Special Weather Statement | CYS | Box Butte | 37 min |
| Jun 23, 3:31 PM MDT | Special Weather Statement | CYS | Kimball | 29 min |
| Jun 23, 3:35 PM MDT | Special Weather Statement | CYS | Dawes | 25 min |
| Jun 23, 4:13 PM MDT | Special Weather Statement | CYS | Kimball | 17 min |
| Jun 23, 4:30 PM MDT | Special Weather Statement | CYS | Kimball | 30 min |
| Jun 23, 4:56 PM MDT | Special Weather Statement | CYS | Cheyenne | 34 min |
Nearby
Special Weather Statements in Wyoming, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.